Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 179, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 2012, 5:42 PM CDT for 4 counties in Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2012, 5:42 PM CDT (22:42 UTC)
- Expired
- Sep 25, 2012, 5:59 PM CDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS53 KDDC 252242 SVRDDC KSC067-075-093-187-252330- /O.NEW.KDDC.SV.W.0179.120925T2242Z-120925T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 542 PM CDT TUE SEP 25 2012 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS... SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS... SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS... NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS... * UNTIL 630 PM CDT/530 PM MDT/ * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF KENDALL...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... KENDALL... MAINLY RURAL AREAS OF NORTHEASTERN STANTON...NORTHWESTERN GRANT... SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3803 10151 3784 10122 3769 10154 3774 10162 TIME...MOT...LOC 2242Z 214DEG 10KT 3776 10154 WIND...HAIL 60MPH 1.00IN $$ WAH
1 follow-up statement
850 WWUS53 KDDC 252259 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT TUE SEP 25 2012 KSC067-075-093-187-252310- /O.CAN.KDDC.SV.W.0179.000000T0000Z-120925T2330Z/ STANTON KS-KEARNY KS-HAMILTON KS-GRANT KS- 559 PM CDT TUE SEP 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR GRANT...SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY AND STANTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3803 10151 3784 10122 3769 10154 3774 10162 TIME...MOT...LOC 2300Z 214DEG 10KT 3780 10150 $$ WAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:20 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 25, 3:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT TUE SEP 25 2012 .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 309 PM CDT TUE SEP 25 2012 THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO WEDNESDAY. AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE. A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS. FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW 80S. WINDS WILL BECOME LIGHT EASTERLY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 309 PM CDT TUE SEP 25 2012 THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS OUR CWA. THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA. THERE WILL BE A BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION. HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20 PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7 LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP. MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S, THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST LOCATIONS. OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS. THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS WEDNESDAY THROUGH SATURDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1219 PM CDT TUE SEP 25 2012 AN UPPER LEVEL LOW WILL CONTINUE TO MOVE VERY LITTLE ACROSS WEST CENTRAL COLORADO INTO WEDNESDAY. WEAK UPPER LEVEL WAVES WILL MOVE OUT ACROSS WESTERN KANSAS INTO WEDNESDAY AS WELL. THE FIRST WAVE WILL COME OUT THIS EVENING WITH THUNDERSTORMS EXPECTED NEAR A FRONTAL BOUNDARY EAST OF THE TAF SITE ACROSS FAR SOUTH CENTRAL KANSAS. ANOTHER DISTURBANCE IS FORECAST FOR WEDNESDAY AFTERNOON WITH SOME ELEVATED SCATTERED THUNDERSTORMS POSSIBLE. LIGHT UPSLOPE WINDS WILL BECOME NORTH THIS EVENING THEN EASTERLY AGAIN ON WEDNESDAY WITH INCREASING DEWPOINTS. AT THIS TIME WITH THE SCATTERED NATURE OF STORMS WILL LEAVE OUT OF THE TAFS. EXPECT VFR CONDITIONS WITH MID AND HIGH LEVEL BROKEN TO OVERCAST SKIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 80 60 76 / 20 30 50 50 GCK 55 79 56 75 / 20 40 40 40 EHA 54 82 55 76 / 20 40 40 40 LBL 54 83 58 77 / 20 30 50 40 HYS 56 79 57 74 / 30 30 40 40 P28 63 83 63 78 / 70 30 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...BURKE AVIATION...KRUSE
Hazardous weather outlook, Sep 25, 8:01 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 801 AM CDT TUE SEP 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-261130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY. THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:26 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| Sep 25, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.